Q. I need your help to solve a horrible problem I have developed since being diagnosed with type 2 diabetes several months ago. My doctor prescribed medicine to help control my blood sugar. I’ve been watching my diet and have lost 30 pounds.

My problem is TERRIBLE gas. I cannot control it. This never happened before. I can hardly move, let alone walk or bend without outbursts that are both loud and long, just like a motorboat.

In addition, my sex life is nonexistent. Because I can’t control the gas my husband is very annoyed.

I try to stay away from people at work, but that is difficult because I am a secretary. Beano just made things worse. Could this be due to my medication? My doctor seems unconcerned.

A. Some pills for type 2 diabetes are notorious for causing digestive distress and flatulence. Be sure to tell your doctor how much this is interfering with your quality of life. There are a number of alternatives for type 2 diabetes, and another medication might be less troublesome for you.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. BB
    Reply

    My poor husband, who just got out of the hospital for malignant hypertension and renal insufficiency, was put on completely different medications for his diabetes II, which has been under control up to that point. Since his release from the hospital, he now has a chronic gut ache, and the worse smelling gas he has ever had, and very little control of how he releases it. About the only good this is that he has lost 20 lbs.
    However, he is losing the weight the way you are supposed to, by diet and exercise. He is already somewhat shy, and this is making our lives an even worse hell (I mean, aren’t doctors and hospitals supposed to help us have a better quality of life? Come on …).
    This problem has destroyed our ability to be social, and we are desperate for an answer. I’m shoveling activated charcoal and probiotics, Beano, Lact-Aid and Gas-X and anything I can think of and do research on at him, and nothing seems to be helping. He DIDN’T have this problem before the change in meds. Any help would be great, and will probably save our marriage.
    His numbers are steady (which is good) but they were, of course, steady before he was admitted to the hospital. I’m not a fan of this hospital experience, to be quite frank. They caused us more harm than good.

  2. j johnson
    Reply

    Hello,
    I am wondering if you have gotten any better info with your problem with gas. I had a spinal cord tumor removed a few weeks ago and this has caused some grief with my digestion. I never had digestion problems before surgery. Now I look 6 months pregnant everyday, and I am packed air I am unable to expel. I totally understand your discomfort…

  3. E Smith
    Reply

    I have a spinal cord injury from a car accident 22yr ago. Over the past 7yrs I have had a gradual increase in gas which had became very painful. I have tried every over the counter medication, including beano, and NONE of them work. The only way I ever pass it is during a bowel movement. I have slowly quit eating anything with fiber, dairy and 99 percent of fruits and vegetables because the pain is unbearable. I have lost too much weight from not eating. I don’t have very much feeling to begin with so for me to be in this much pain I cant Imagine how bad it would be if I had complete feeling. Does anyone have any help?

  4. catherine b.
    Reply

    Since becoming type 2 diabetic in 2008, I have noticed an increase in flatulence, tummy pain and diahorea. I guess they are side effects I have to tolerate.

  5. Katalina
    Reply

    I’ve had the same problem with gas and Beano made it a lot worse. Even after being diagnosed with lactose-intolerance and avoiding all milk products, the problem didn’t go away. But recently I was diagnosed with Sorbitol intolerance via hydrogen breath testing. Every time Sorbitol is ingested, it blocks the Glut-5 transporter, which is responsible for the uptake of fructose in the small intestine.
    This means, that fructose can’t be digested either and contributes to the flatulence. If avoiding Sorbitol doesn’t help, maybe you have to reduce fructose until your digestion recovers. Also avoid the sugars Xylit, Isomalt, Mannit and Maltit, which are often added to foods. Regular household sugars contain approximately 50% fructose, but are often tolerated by people with fructose- or sorbitol-intolerance. By now I have reduced all sugars and have had a couple of pretty good days, but I think that my intestines still need time to recover.

  6. amt
    Reply

    I just go putt putt putting down the hall. I cannot control the expelling of gas. I work around many people, and I know they have been kind enough not to mention it, but what can be done? I am not on medication for diabetes. I am for high blood pressure, and heart burn (Nexium) but I have been on Nexium for a long period of time and this has just recently started. We all need HELP!!! It is almost deblilitating to work.

  7. JWM
    Reply

    I got the same gas problem when I started taking Nexium (for esophagus problem–it helped that) and still have it.
    Any suggestions on how to get rid of this annoying gas problem?
    JM

  8. sey
    Reply

    if my husband eats any food with a sugar substitute he also has uncontolable gas. i get diarrhea. lots of people who drink diet drinks have gas and/or diarrhea and never figure out why.

  9. jbw
    Reply

    The flatulence may be caused by sugar-free products that contain mannitol or sorbitol. This happened to my mother, who was a diabetic, when she she ate sugar-free candy and cookies.

  10. Dru
    Reply

    A diagnosis of diabetes in not necessarily a requirement for life-long medication. Diabetes can often (not always) be controlled with diet and exercise, especially a low-carb diet.
    As you have lost weight, you might consider experimenting with not taking your medication for a short time, and just continuing to watch your diet and exercise. Get your doctor’s permission to do this if you think he will be supportive and not dictatorial.
    If your medication is causing this type of reaction, for goodness sake, it can’t be good for you internally. Don’t try to disguise the effects of the medication by treating the symptoms with other medications, most of which will have other side effects. Also, you might consider having your doctor check you for gluten intolerance.

  11. DD
    Reply

    I too have had a similar experience taking hydroxychloroquin for RA. The only time I was flatulence free was when I was put on Augmentin for an illness for 10 days.
    A couple of days after I was no longer taking the antibiotic, the flatulence returned and gradually became just as bad as before.
    Does thia suggest anything to anyone? I know I can’t take antibiotics every day, but I don’t want to switch meds since the hydroxychloroquin is working for my RA, and the other drugs available have worse possible side effects. And I too tried Beano, diet, etc. with no change. Help!

  12. CP
    Reply

    I have a problem with gas also. It is a very socially debilitating problem. If you read the Beano web site you can learn about all the foods Beano can help with. But it seems the healthier you eat, the more trouble you will have with gas.
    Lately I’ve learned about a new culprit that can cause some people without the proper digestive enzyme, to get a very foul methane smelling gas. I think this tendency can actually run in families. One of the food ingredients causing this in me I believe is this new buzz word “Prebiotics”.
    The ingredient is called inulin or chicory root. I looked it up in Wikipedia and learned a little about it. I’m convinced myself, and several other people in my family do not have the enzyme needed to digest this substance called a fructo-oligosaccharide. Garlic is listed as a natural source of inulin which could explain why some people like myself get the methane smelling gas after eating garlic.
    Maybe the good doctors could write about this subject and shed some light on it for us.
    A question I have is if you take Beano for the foods that have raffinose in them, does this mean you are actually getting more calories, because the Beano is allowing you to digest foods you wouldn’t ordainarily be able to digest?

  13. jeh
    Reply

    I had exactly the same issues and they continued until I started taking rX strength Prilosec. The glucophage was tearing up my intenstial tract.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.